Article Text

PDF

Cocaine induced hypokalaemic periodic paralysis
  1. W A Lajara-Nanson
  1. Texas Tech University, HSC, Department of Neuropsychiatry and Behavioral Science, 3601 4th Street #4A126, Lubbock, TX 79430, USA
  1. Correspondence to:
 Dr W A Lajara-Nanson;
 walter.lajara-nanson{at}ttmc.ttuhsc.edu

Statistics from Altmetric.com

The use of cocaine has been associated with a number of psychiatric, medical, and neurological complications. This is the second reported case of a patient who suffered three distinct episodes of paralysis after engaging in a cocaine binge.

Case report

A 33 year old male horse breeder with no significant medical history was evaluated at the Texas Tech Health Sciences Center after the abrupt onset of ascending generalised weakness. He reported not being able to walk or lift his arms or legs, much less climb up or get down the stairs of his home. He reported no bowel or bladder incontinence, loss of sensation, headache, nausea, or vomiting. The patient did report mild chest pain at the time. Ten days before his initial evaluation he had suffered a very similar episode but had not sought medical attention. At the time of his evaluation the patient stated that he would be better in 24–48 hours. A very similar event had occurred five years earlier, for which he was seen in an urgent care facility and discharged home; symptoms resolved after 2–3 days. Records of this first episode were not available, although he reported that potassium supplements were provided at that time.

Physical examination found an uncomfortable appearing, slightly dishevelled, unshaven man with no spontaneous motor activity. Vitals signs were a pulse of 88 beats/min, respiration 16 breaths/min, and blood pressure 132/94 mm Hg. Neurological evaluation found an awake, alert, and oriented person. Speech and language were normal. Cranial nerves were intact. Motor examination found normal bulk with a reduction in tone. Strength was 2/5 in all major muscle groups with a very mild left upper limb predominance. Neck extensors and flexors were 5/5. Bulbar muscles were spared. No myoedema, myotonia, fasciculations, or other abnormalities were noted. The sensory examination was normal and reflexes were symmetric with no Babinski signs. A complete blood count and comprehensive metabolic panel, including thyroid studies, urine drug screen, blood alcohol concentration, and erythrosedimentation rate, were performed. Cardiac enzymes were normal. Neuroimaging of the brain and spinal cord were normal. Forced vital capacity and negative inspiratory fraction were normal. Laboratory investigations showed a blood glucose concentration of 6.6 mmol/l, sodium 141 mmol/l, calcium 2.27 mmol/l, and creatine kinase (CK) 395 IU/l. Acetylcholine receptor antibodies were drawn at the time of admission and subsequently shown to be in the normal range. Two laboratory investigations were of particular interest. The patient's potassium concentration was 1.9 mmol/l and urine toxicology screen found the presence of cocaine, cannabinoids, and benzodiazepines.

The patient had initially denied any illicit drug use but later admitted to having engaged in a cocaine binge the previous night and before the previous two episodes of weakness. There was no family history of periodic paralysis or other neuromuscular disorders. Supplemental potassium was provided and the patient's strength gradually improved with rising concentrations of serum potassium. Nerve conduction studies and electromyography were normal at 48 hours after the onset of symptoms. He was discharged home to an outpatient substance abuse program three days later with almost complete resolution of symptoms. At the time of discharge, the serum potassium concentration was 4.5 mmol/l and the CK concentration declined to 133 IU/l.

It is not clear why the use of cocaine led to such severe generalised weakness and hypokalaemia in this patient. Nalluri et al1 reported a similar case and suggested that the hypokalaemia was caused by an intracellular shift of potassium secondary to the adrenergic effects of cocaine; a hyperadrenergic cause of periodic paralysis in patients suffering from thyrotoxicosis has also been postulated. In their report, as in this case, the patient responded quickly to potassium supplementation. An alternative mechanism may have been cocaine's potential effects on potassium channels.2,3 The increased CK and serum glucose concentrations were felt to be the result of cocaine's effects.

References

View Abstract

Footnotes

  • Competing interests: none declared.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.